Advertisement

Rebound Effect: When Stopping Treatments Starts a Psoriasis Flare

Have you ever stopped a treatment only to have your psoriasis flare and spread rapidly? Then you've experienced the rebound effect.

Rebounding of psoriasis is when there is a rapid recurrence of flares after stopping a treatment. A slow and gradual return of psoriasis lesions after stopping treatment is not considered "rebounding."

The possibility of rebounding is something to consider when choosing treatment options. Dr. Andrew Blauvelt, dermatologist and researcher at the Oregon Medical Research Center, said patients generally only need to be concerned about the rebounding effect with a few therapies – like injectable steroids, prednisone and cyclosporine. Here are a few tips for avoiding, or at least minimizing, the rebound effect:

Treatments safe from rebounding

Many treatments – topicals, biologics and light therapies – do not lead to a rebound when stopped. However, like most treatments, the disease can slowly return once you stop taking the drug. It is always best to consult your health care provider before stopping a medication.

Medications to avoid

At some point, your general practitioner may prescribe prednisone for reasons other than psoriasis, such as to combat an allergic reaction. However, Blauvelt warns people with psoriasis to be careful about using oral or injectable steroids. "These drugs should be used by psoriasis patients only when absolutely necessary. Long-term use of oral or injectable steroids tends to make psoriasis more volatile over time."

Cyclosporine, often prescribed in combination with methotrexate for psoriasis and psoriatic arthritis, can cause rebounding after treatment is stopped. If your doctor thinks that this drug combination is the best treatment option for you, it's best to come up with a plan to help prevent or stabilize any potential flare-ups after treatment is stopped.

Medication-induced rebounding is not as common with treatments like methotrexate and biologics, but if you're considering taking an oral or injectable steroid, be sure to talk with your health care provider about the potential for a rebound effect.

Advertisement


Did you enjoy this article? Want to read more?

Check out more from Psoriasis Advance »